Alert archive / Texas / River Flood Warnings in 2019

River Flood Warning 3, NWS Austin/San Antonio, TX

May 3, 2019Val Verde County, Texas

NWS Austin/San Antonio, TX issued this river flood warning at May 3, 2019, 1:32 AM CDT for Val Verde County, Texas. It was in force for 7 hr.

The area

The outline as issued.

The facts

Issued
May 3, 2019, 1:32 AM CDT (06:32 UTC)
Expired
May 3, 2019, 8:36 AM CDT
In force
7 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
Minor

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 100 km from the middle of the area, began a volume at 06:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Devils River at Bakers Crossing near Juno (BKCT2).

Action stage
4 ft
Minor stage
6 ft
Moderate stage
8 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

974 
WGUS44 KEWX 030633
FLWEWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Austin/San Antonio TX
132 AM CDT Fri May 3 2019

...The National Weather Service in Austin/San Antonio has issued 
 a flood warning for the... 

  Devils River 
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 
 
River stage forecasts are based on observed rainfall along with 
predicted rain. If actual rainfall varies from forecast 
values, forecast river stages will vary. 
 
Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 
 
If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 
 
For the latest river stages and forecasts visit our web page at 
www.weather.gov/ewx.

&&

TXC465-032312-
/O.NEW.KEWX.FL.W.0003.190503T0632Z-190503T2312Z/
/BKCT2.1.ER.190503T0553Z.190503T0700Z.190503T1112Z.NO/
132 AM CDT Fri May 3 2019

 The National Weather Service in Austin/San Antonio has issued a 

* Flood Warning for 
  the Devils River At Bakers Crossing 19N Of Comstock.
* until this evening...or until the warning is cancelled.
* At  1:15 AM Friday the stage was 7.0 feet.
* Flood stage is 6.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 7.4 feet by 3 AM 
  this morning. The river will fall below flood stage later this morning.
* Impact...At 8.0 feet...(2.4 meters), Moderate lowland flooding reaches the 
  Highway 163 bridge floor several miles below Juno. This level is turbulent and
  dangerous for inexperienced swimmers, canoeists and kayakers.

&&


Below are the latest river stages and forecasts:


                    BF  FLD  Observed            Forecast 7AM
Location           STG  STG    STG    DAY TIME   Fri   Sat   Sun   Mon   Tue
  Bakers Crossing    4    6    7.0   Fri 01 AM   5.4                        


&&

LAT...LON 2996 10118 2996 10110 2989 10097 2971 10095
      2968 10103 2986 10105       

$$
1 follow-up statement
471 
WGUS84 KEWX 031336
FLSEWX
Flood Statement
National Weather Service Austin/San Antonio TX
836 AM CDT Fri May 3 2019

...The flood warning is cancelled for the following rivers in Texas...

  Devils River At Bakers Crossing 19N Of Comstock Affecting Val Verde County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 

River stage forecasts are based on observed rainfall along with 
predicted rain. If actual rainfall varies from forecast 
from forecast values, forecast river stages will vary. 

Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 

If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 

For the latest river stages and forecasts visit our web page at 
www.weather.gov/ewx.

&&

TXC465-031406-
/O.CAN.KEWX.FL.W.0003.000000T0000Z-190503T2312Z/
/BKCT2.1.ER.190503T0553Z.190503T0615Z.190503T0911Z.NO/
836 AM CDT Fri May 3 2019

The flood warning is cancelled for
  the Devils River At Bakers Crossing 19N Of Comstock.
* At  8:15 AM Friday the stage was 4.3 feet (1.3 meters).
* Flood stage is 6.0 feet (1.8 meters).
* Fell below flood stage at  4:11 AM Friday.
* Forecast...The river will continue to fall to around 4.0 feet (1.2 meters) by Friday afternoon.
* Impact...At 6.0 feet...(1.8 meters), Minor lowland flooding extends into low 
  areas of the flood plain with no significant impact.

&& 



Below are the latest river stages and forecasts (feet):
                    BF  FLD  Observed           Forecast 7AM (FT)
Location           STG  STG    STG   Day Time   Sat   Sun   Mon   Tue   Wed
 Bakers Crossing     4    6    4.3   Fri 08 AM   4.0   3.9   3.3   3.1   3.2


Below are the latest river stages and forecasts (meters):
                    BF  FLD  Observed           Forecast 7AM (M)
Location           STG  STG    STG   DAY TIME   Sat   Sun   Mon   Tue   Wed
 Bakers Crossing     1    2    1.3   Fri 08 AM   1.2   1.2   1.0   0.9   1.0


&&

LAT...LON 2996 10118 2996 10110 2989 10097 2971 10095
      2968 10103 2986 10105       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this river flood warning went out at May 3, 12:21 AM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 3, 12:21 AM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1221 AM CDT Fri May 3 2019

.AVIATION...
A plethora of surface boundaries and an upper level disturbance will
keep SHRA/TSRA going overnight through Friday night. Have kept TSRA
at KDRT for the next few hours where they are ongoing and then VCSH
for the morning hours elsewhere, then VCTS for peak heating in the
afternoon into evening. MVFR CIGs will lower to IFR by morning, then
slowly rise to VFR in the afternoon. Wind gusts to 40 KTs are
possible in and near the TSRA, otherwise east to southeast at 5 to 15
KTs.

&&

.PREV DISCUSSION... /ISSUED 859 PM CDT Thu May 2 2019/

UPDATE...
Earlier convection across Central Texas and the Hill Country has
shifted east, leaving a swath of 1 to over 3 inches of rain across
Gillespie County in its wake. Farther west, strong to severe
thunderstorms were developing along a remnant outflow boundary
stretching from Fort Stockton to Rocksprings to Pleasanton. The 00Z
Del Rio sounding sampled the environment ahead of this boundary,
which was characterized by over 3000 J/kg of surface based CAPE, over
30 knots of effective bulk shear, with backed winds through the
lowest 7000 feet of the sounding. This means that not only organized
thunderstorms are possible ahead of the boundary, but the instability
present will continue to promote rapid thunderstorm intensification.
Thick mid-level CAPE profiles and mid-level dry air will create a
favorable environment for updraft acceleration and consequently large
hail/damaging winds, with the backed winds creating at least a
transient tornado threat within the vicinity of the outflow boundary.
High resolution guidance has struggled to capture the evolution of
events today and primarily relying on short term extrapolation of
trends for the forecast through the remainder of the evening hours.
Expect nocturnal stabilization should allow for activity along the
Rio Grande to wane with a break in rain possible for a few hours this
evening. A developing 20-25 knot low level jet overnight should
allow for scattered showers and a few thunderstorms to redevelop
across the region after midnight into the pre-dawn hours.

Updated grids to account for temperature and radar trends behind the
outflow boundary as well as made minor grid updates for the issuance
of Severe Thunderstorm Watch 123.

PREV DISCUSSION... /ISSUED 720 PM CDT Thu May 2 2019/

AVIATION...
VFR conditions will deteriorate to MVFR/high end IFR overnight as a
low level jet strengthens across South Central Texas. Most convection
has remained outside of the terminals tonight but will continue to
monitor and amend should TSRA look to impact a terminal, especially
with a secondary round developing near DRT early this evening. An
outflow boundary moving across SAT/SSF will allow for a north to
northeast wind to prevail at AUS and the San Antonio terminals early
in the TAF period with winds veering to the east/southeast as the
boundary moves farther away from the terminals. Expect east to
southeast winds to prevail through the remainder of the period in the
5-10 knot range.

Confidence is low in the TAF beyond the first 6 hours as disturbances
moving across the region in the west/southwest flow aloft and the
presence of leftover boundaries from rain tonight will ultimately
affect SHRA/TSRA development during the day Friday. Have included a
VCTS for anticipated peak heating but adjustments in timing are
expected in future issuances.

PREV DISCUSSION... /ISSUED 330 PM CDT Thu May 2 2019/

SHORT TERM (Tonight through Friday Night)...
A fairly complex forecast is in store for this afternoon and evening
across south central Texas. Current radar data shows a slow weakening
trend in the supercell along the Sutton and Edwards county line.
However, we are seeing some clearing of skies farther south and west
along the Rio Grande and even as far west as eastern Brewster county
in the lower Trans Pecos region. For the remainder of this afternoon
into the early evening hours, areas along the Rio Grande and nearby
portions of the southern Edwards Plateau and western Hill Country
will remain favored for additional shower and thunderstorm
development. SPC mesoscale analysis products show the atmosphere is
uncapped with MLCAPEs in the 3000-3500 J/kg range along the Rio
Grande. The cap has also eroded and with additional daytime heating,
this area will be favored for additional strong to severe
thunderstorms. Farther east across the remainder of the Hill country
and into the I-35 corridor, persistent cloud cover and cooler
temperatures should keep convective development limited to mainly
isolated to scattered. However, should the area of thunderstorms
across the Rio Grande get organized, we could see convection trend
upward across the Hill Country and I-35 corridor this evening.
Finally, across the coastal plains we have seen more sunshine and
could see at least some scattered strong convection this afternoon
and evening. The main severe weather concerns today will be large
hail and damaging winds. However, locally backed flow in the low-
levels near any boundaries could produce a brief tornado threat. The
other concern will be for locally heavy rainfall as we have a very
moist airmass in place across the region. Some of the initial storms
will be slow moving and capable of producing rainfall rates up to 2
inches/hour.

We should see the threat for severe weather decrease by late evening
as we loose daytime heating. However, we do still have plenty of
moisture in place and active flow aloft, so shower and thunderstorm
chances will remain in the forecast through tonight.

The weather on Friday will largely depend on what transpires this
evening and overnight. As of now, we will keep fairly high rain
chances in the forecast Friday morning, but do not expect favorable
conditions for severe thunderstorms at this time. However, with some
afternoon breaks in the clouds we should be able to destabilize and
we will increase rain chances for all areas. We can't rule out some
severe thunderstorms as well and are under a Slight risk for most of
south central Texas. Locally heavy rainfall will also be a concern
given plenty of moisture, slow moving storms and remnant outflow
boundaries.

LONG TERM (Saturday through Thursday)...
Rain chances should temporarily decrease across the area this weekend
as shortwave ridging in the mid-levels moves in from the west. The
pattern will turn active once again early next week as another upper
level trough develops to our west. We will keep fairly high rain
chances in the forecast through at least mid-week. High temperatures
should stay close to normal, with overnight lows likely remaining
above normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              64  81  62  84  67 /  60  20   0  -   10
Austin Bergstrom Intl Airport  64  81  61  84  66 /  60  20   0  -   10
New Braunfels Muni Airport     64  81  62  84  66 /  60  20   0  10  10
Burnet Muni Airport            62  77  59  82  65 /  50  10   0   0  10
Del Rio Intl Airport           65  86  65  87  67 /  40  10  10  10  40
Georgetown Muni Airport        63  79  60  84  66 /  60  10   0   0  10
Hondo Muni Airport             64  85  63  87  68 /  50  10   0  10  20
San Marcos Muni Airport        64  81  61  84  66 /  60  20   0  -   10
La Grange - Fayette Regional   67  83  64  87  68 /  70  40   0  10  10
San Antonio Intl Airport       64  82  63  85  68 /  60  20   0  10  10
Stinson Muni Airport           65  83  64  84  69 /  60  20   0  10  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...04
Short-Term/Long-Term...05
Hazardous weather outlook, May 2, 3:56 AM CDT, 21 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
356 AM CDT Thu May 2 2019

TXZ171>173-183>194-202>209-217>225-228-031200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
356 AM CDT Thu May 2 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

There is a slight risk of severe storms for most of South-Central
Texas this afternoon and evening. Large hail and damaging winds
will be the main threats, but isolated tornadoes will be possible
especially west of I-35. In addition, rainfall amounts could
exceed 2 inches within the stronger thunderstorms which could lead
to minor flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong storms will remain possible Friday and the entire area is
in a marginal risk for severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, May 2, 9:29 PM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
929 PM CDT THU MAY 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TORNADO          9 NE COMSTOCK           29.79N 101.09W
05/02/2019                   VAL VERDE          TX   STORM CHASER

            STORM CHASER REPORTED A TORNADO
            APPROXIMATELY 9 MILES NORTHEAST OF COMSTOCK.

&&

CVP
Local storm report, May 2, 10:45 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1045 PM CDT THU MAY 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     HAIL             3 WSW ROUGH CANYON RECR 29.56N 101.03W
05/02/2019  E2.00 INCH       VAL VERDE          TX   PUBLIC

&&

CVP
Special weather statement, May 2, 11:49 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1149 PM CDT Thu May 2 2019

TXZ171-172-190-192-030530-
Blanco TX-Llano TX-Burnet TX-Travis TX-
1149 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TRAVIS...NORTH
CENTRAL BLANCO...SOUTHEASTERN LLANO AND SOUTHWESTERN BURNET COUNTIES
UNTIL 1230 AM CDT...

At 1149 PM CDT, Doppler radar was tracking a strong thunderstorm near
Horseshoe Bay, or near Round Mountain, moving east at 20 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Marble Falls, Round Mountain, Granite Shoals, Horseshoe Bay,
Meadowlakes, Spicewood, Smithwick, Oatmeal and Cottonwood Shores.

LAT...LON 3075 9813 3063 9804 3062 9805 3061 9804
      3062 9803 3053 9796 3040 9841 3052 9848
TIME...MOT...LOC 0449Z 251DEG 17KT 3049 9835

HUFFMAN

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:12 PM CDTSpecial Weather StatementEWXVal Verde48 min
May 2, 7:37 PM CDTSevere Thunderstorm WarningEWXVal Verde83 min
May 2, 8:00 PM CDTAreal Flood AdvisoryEWXVal Verde3 hr
May 2, 8:19 PM CDTSevere Thunderstorm WarningEWXVal Verde86 min
May 2, 8:41 PM CDTTornado WarningEWXVal Verde22 min
May 2, 8:57 PM CDTSevere Thunderstorm WarningEWXDimmit, Zavala63 min
May 2, 8:59 PM CDTSevere Thunderstorm WarningEWXVal Verde61 min
May 2, 9:19 PM CDTTornado WarningEWXVal Verde26 min
May 2, 9:34 PM CDTSevere Thunderstorm WarningEWXKinney, Val Verde26 min
May 2, 9:58 PM CDTSevere Thunderstorm WarningEWXVal Verde62 min
May 2, 9:58 PM CDTSevere Thunderstorm WarningEWXDimmit41 min
May 2, 10:46 PM CDTAreal Flood AdvisoryEWXVal Verde6 hr
May 2, 10:56 PM CDTSevere Thunderstorm WarningEWXKinney, Val Verde64 min
May 2, 11:29 PM CDTSevere Thunderstorm WarningEWXVal Verde52 min
May 2, 11:49 PM CDTSpecial Weather StatementEWXBurnet41 min
May 3, 12:00 AM CDTSevere Thunderstorm WarningEWXKinney, Val Verde75 min
May 3, 12:34 AM CDTAreal Flood AdvisoryEWXKinney, Maverick3 hr
May 3, 1:42 AM CDTSevere Thunderstorm WarningEWXKinney, Val Verde78 min
May 3, 2:38 AM CDTSpecial Weather StatementEWXDimmit37 min
May 3, 2:58 AM CDTSpecial Weather StatementEWXKinney32 min
May 3, 3:23 AM CDTAreal Flood AdvisoryEWXBurnet3 hr
May 3, 5:19 AM CDTAreal Flood AdvisoryEWXBexar3 hr
May 3, 7:22 AM CDTTornado WarningEWXDeWitt23 min
May 3, 7:25 AM CDTTornado WarningEWXFayette35 min
May 3, 7:45 AM CDTSpecial Weather StatementEWXDeWitt60 min
May 3, 8:08 AM CDTSpecial Weather StatementEWXFayette67 min
May 3, 8:33 AM CDTTornado WarningEWXFayette27 min
May 3, 8:40 AM CDTAreal Flood AdvisoryEWXFayette, Gonzales, Lavaca2 hr
May 3, 8:59 AM CDTTornado WarningEWXFayette31 min
May 3, 9:14 AM CDTSevere Thunderstorm WarningEWXFayette, Lavaca46 min
May 3, 9:20 AM CDTTornado WarningEWXFayette40 min
May 3, 9:37 AM CDTTornado WarningEWXLavaca38 min
May 3, 9:57 AM CDTSevere Thunderstorm WarningEWXLavaca48 min
May 3, 3:12 PM CDTSpecial Weather StatementEWXVal Verde63 min
May 3, 4:14 PM CDTSpecial Weather StatementEWXZavala46 min
May 3, 4:21 PM CDTSpecial Weather StatementEWXVal Verde39 min
May 3, 4:30 PM CDTSpecial Weather StatementEWXEdwards45 min
May 3, 4:35 PM CDTSevere Thunderstorm WarningEWXVal Verde55 min
May 3, 4:36 PM CDTSevere Thunderstorm WarningEWXBlanco, Gillespie, Kendall39 min
May 3, 4:46 PM CDTAreal Flood AdvisoryEWXGillespie, Kendall119 min
May 3, 5:05 PM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde55 min
May 3, 5:10 PM CDTSpecial Weather StatementEWXWilliamson35 min
May 3, 5:14 PM CDTSevere Thunderstorm WarningEWXBlanco46 min
May 3, 5:21 PM CDTSevere Thunderstorm WarningEWXEdwards, Real54 min
May 3, 5:26 PM CDTFlash Flood WarningEWXBlanco, Gillespie, Kendall11 hr
May 3, 5:29 PM CDTSpecial Weather StatementEWXGillespie46 min
May 3, 5:34 PM CDTSpecial Weather StatementEWXTravis26 min
May 3, 5:48 PM CDTSpecial Weather StatementEWXGillespie42 min
May 3, 5:58 PM CDTSevere Thunderstorm WarningEWXBlanco, Hays47 min
May 3, 6:00 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney45 min
May 3, 6:01 PM CDTAreal Flood AdvisoryEWXHays, Travis3 hr
May 3, 6:10 PM CDTFlash Flood WarningEWXGillespie3 hr
May 3, 6:16 PM CDTAreal Flood AdvisoryEWXDimmit3 hr
May 3, 6:26 PM CDTFlash Flood WarningEWXHays, Travis11 hr
May 3, 6:27 PM CDTSevere Thunderstorm WarningEWXReal63 min
May 3, 6:29 PM CDTSpecial Weather StatementEWXGillespie46 min
May 3, 6:40 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney37 min
May 3, 6:43 PM CDTSevere Thunderstorm WarningEWXHays, Travis62 min
May 3, 6:54 PM CDTSpecial Weather StatementEWXBandera, Kendall51 min

Nearby

River Flood Warnings in Texas, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.